Vermont, 2020

Damaging Winds in Vermont, May 15, 2020

May 15, 2020 · NWS BTV · 3 events in 2 counties and zones

A surface low tracked across the southern Adirondacks and central Vermont during the afternoon and early evening hours of May 15th. South of the storm track (Rutland-Windsor counties southward) areas got into the warm sector, thus marginally to moderately unstable.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A surface low tracked across the southern Adirondacks and central Vermont during the afternoon and early evening hours of May 15th. South of the storm track (Rutland-Windsor counties southward) areas got into the warm sector, thus marginally to moderately unstable. Along and north of the track, there were only pockets of instability due to occasional breaks in cloud cover. A strong mid-level jet max moved along the boundary, thus creating widespread severe wind damage south of the track, especially extreme southern VT, NH, NY, and MA. A few isolated wind damage reports occurred north of the track.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at May 15, 3:40 PM EST, 2 hours 7 minutes earlier.

Area forecast discussion, May 15, 3:40 PM EST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
440 PM EDT Fri May 15 2020

.SYNOPSIS...
Showers and thunderstorms are expected through early this evening as
a cold front crosses the North Country. Thunderstorms are most
likely over southern Vermont, and may contain locally heavy
rainfall, locally gusty to strong winds, and small hail. Rain will
end by midnight tonight, and the weekend will feature drier weather
with temperatures in the 60s. More rainy weather is expected for
early next week.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
As of 440 PM EDT Friday...A Tornado Watch is in effect for Rutland
and Windsor Counties, effective until 10 pm.

Low pressure is currently centered over or very near Lake Ontario
this afternoon, with a warm front stretching eastward through the
central St Lawrence Valley to the northern Champlain Valley, then
shunting south of the Northeast Kingdom. The cold front associated
with this system meanwhile stretches through Lake Erie and into
Ohio. This whole system will move eastward this afternoon into early
this evening, crossing the region by midnight. Convection is finally
starting to fire out ahead of the cold front, from east of Lake
Ontario southwest through western NY/PA. This will also move
eastward, moving into our area. Shear is ample with this system
owing to an shortwave trough and 50+ kt jet rotating across the
Great Lakes, and already seeing 0-6km values of 40-50 kt across
upstate NY into western VT. The question is instability; cloud cover
has been ample over our area, particularly north, and seeing a batch
of stratiform rain moving along the international border at this
hour. Further south, in central and particularly southern VT, there
have been more breaks, allowing temperatures to warm into the upper
60s to lower 70s. Dewpoints are hovering around 60 as well. With
shear to increase with the incoming jet and shortwave, expect a
broken line of showers and thunderstorms to traverse across the
region, with bowing segments and possible isolated cells as well.
Damaging winds and large hail will be the main threats, but
increasing shear keeps a low chance of a tornado or two. Accordingly,
SPC has issued a Tornado Watch for Rutland and Windsor Counties
until 10 pm. The storms will also be capable of producing heavy
rainfall, which may result in localized flooding, though the storms
should be progressive enough to preclude any widespread issues.

Showers and thunderstorms will traverse across the area through 10
pm, with the cold front to follow shortly thereafter. Precipitation
will quickly exit ahead of the front, though a few scattered showers
will develop as a weak secondary front moves through. Winds will
turn to the northwest and then eventually north, so showers will
linger longest in the northern mountains. Clouds will hang around
through the night as well, which will help to keep temperatures in
the mid 40s to lower 50s. Saturday will be a decent day as well,
with clouds gradually dissipating through the afternoon. Highs will

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
As of 440 PM EDT Friday...Sunday is shaping up dry as the next
weather system continues to be delayed with today's 12Z guidance.
Weak warm air advection should occur all day with significant
moisture transport delayed until late in the day. Thinking with very
light winds any low-level clouds in the morning may be tough to
break, but expecting generally partly sunny skies and seasonably
warm conditions in the 60s. Precipitation chances ramp up quickly
Sunday night as a warm front extending northeastward from a low
pressure area near Lake Erie provides focus for stratiform rain to
develop. Aside from the ECMWF which is about 6 hours slower, very
good model agreement in onset of rain from west to east after 7 PM,
arriving after midnight in the Northeast Kingdom.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 440 PM EDT Friday...The latest trends have shifted
precipitation back northward, which puts the North Country in
position to receive enough rainfall for some flooding concerns.
Current indications are that 1 to 2 inches of total precipitation
along with high rainfall rates are possible, with greater chances
generally as you go southward. By Monday afternoon, the current
consensus brings showers gradually to an end from north to south as
low pressure shifts southeastward. Exactly how the precipitation
pattern evolves at that point is something we will keep a close eye
on, as there are still indications that the subtropical low likely
near the North Carolina coast will interact with the system to our
west. This will keep chances of precipitation going through Tuesday
as our low pressure system gets cut off from the steering flow and
moves slowly southward. Temperatures should generally stay in the
50s on Monday with slightly warmer conditions on Tuesday. Channeled
northeast winds in the 10-15 mph range will be favored with this
pattern for the St. Lawrence Valley, with lighter winds elsewhere.

The remainder of the forecast period is more uncertain than normal
as the evolution of cut off low pressure has low predictability.
Some model guidance keeps it far enough north to bring us periods of
showery weather and cloud cover through the week until the low
finally opens up and can depart to the east. Other guidance brings
this low well south of our region, which would put us in a great
spot for dry and seasonably warm weather. At this point, the most
likely scenario from Wednesday through Friday is a warming trend
with highs mainly in the 70s and rain-free conditions.

&&

.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
Through 18Z Saturday...Most areas currently VFR with IFR
currently at KMSS and KSLK as precipitation is moving into those
areas. Expect conditions to deteriorate at all terminals during
the mid to late afternoon as a broken line of showers and
thunderstorms crosses from west to east. Best chances of
thunderstorms lies between 21Z and 02Z, especially over
southern Vermont. Any thunderstorms could contain locally heavy
rain, gusty winds, and small hail, and IFR conditions.  Rain
will end after 03Z, but ceilings will be slow to lift and
IFR/MVFR conditions are expected to continue through 12Z. May
also see some reduced visibility due to BR during the overnight
hours. Southwesterly winds 5-10 kts will will trend variable
this afternoon as the center of a low pressure system tracks
over the North Country, then become northwesterly 5-10 kts
after 00Z Saturday.

Outlook...

Saturday Night: VFR. NO SIG WX.
Sunday: VFR. Chance SHRA.
Sunday Night: Mainly VFR, with areas MVFR possible. Likely RA,
Chance SHRA.
Monday: Mainly MVFR, with local IFR possible. Likely RA, Chance
SHRA.
Monday Night: Mainly VFR, with areas MVFR possible. Chance SHRA.
Tuesday: Mainly VFR, with local MVFR possible. NO SIG WX.
Tuesday Night: VFR. NO SIG WX.
Wednesday: VFR. NO SIG WX.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Hastings
NEAR TERM...Hastings
SHORT TERM...Kutikoff
LONG TERM...Kutikoff
AVIATION...Hastings
Hazardous weather outlook, May 15, 3:12 PM EST, 2 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
412 PM EDT Fri May 15 2020

VTZ011-012-019-162015-
Western Rutland-Windsor-Eastern Rutland-
412 PM EDT Fri May 15 2020

...TORNADO WATCH 187 IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southern Vermont.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ034-035-VTZ008>010-018-162015-
Western Essex-Eastern Essex-Washington-Western Addison-Orange-
Eastern Addison-
412 PM EDT Fri May 15 2020

This Hazardous Weather Outlook is for northern New York and central
Vermont.

.DAY ONE...Tonight.

A line of showers and thunderstorms will cross the region this
afternoon and evening. Some thunderstorms may be strong and be
capable of producing strong winds, small hail, and locally heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ026>031-087-VTZ001>007-016-017-162015-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Southwestern St. Lawrence-Grand Isle-Western Franklin-Orleans-Essex-
Western Chittenden-Lamoille-Caledonia-Eastern Franklin-
Eastern Chittenden-
412 PM EDT Fri May 15 2020

This Hazardous Weather Outlook is for northern New York, northeast
Vermont and northwest Vermont.

.DAY ONE...Tonight.

Convective showers with a slight chance for some embedded
thunderstorms will develop this afternoon. Some showers/thunderstorms
may contain some locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 15, 5:09 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Burlington VT
609 PM EDT Fri May 15 2020

NYZ034-035-VTZ004>009-017-018-152315-
Western Essex-Eastern Essex-Essex-Caledonia-Eastern
Chittenden-Western Chittenden-Washington-Western Addison-Eastern
Addison-Lamoille-
609 PM EDT Fri May 15 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN ESSEX...
SOUTHERN LAMOILLE...SOUTHERN CALEDONIA...SOUTHERN ESSEX...
NORTHWESTERN ADDISON...CHITTENDEN AND WASHINGTON COUNTIES...

At 608 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Underhill to 6 miles southeast of Au
Sable Forks New York. Movement was east at 45 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Essex Junction, South Burlington, Burlington International Airport,
Montpelier, Burlington, St. Johnsbury, Essex, Willsboro, Calais,
Monkton Ridge, Waterbury Village, Monkton, Monkton Boro, Essex
Junction Village, Williston, Worcester, Middlesex, Marshfield, Cabot
Village and Hinesburg.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4439 7185 4410 7295 4435 7375 4455 7285
TIME...MOT...LOC 2208Z 285DEG 38KT 4453 7293 4439 7356

Hastings
Special weather statement, May 15, 5:14 PM EST, 33 minutes before
Special Weather Statement
National Weather Service Burlington VT
614 PM EDT Fri May 15 2020

NYZ034-035-VTZ008>010-012-018-019-152300-
Western Essex-Eastern Essex-Eastern
Rutland-Windsor-Washington-Western Addison-Eastern Addison-Orange-
614 PM EDT Fri May 15 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ESSEX...WESTERN
ORANGE...ADDISON...NORTHEASTERN RUTLAND...NORTHWESTERN WINDSOR AND
SOUTHWESTERN WASHINGTON COUNTIES...

At 613 PM EDT, a strong thunderstorm was located over Crown Point,
moving east at 35 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Middlebury, Moriah, Crown Point, Cornwall, Weybridge, Waltham,
Salisbury, Bristol, Lincoln, Rochester, Whiting, New Haven,
Granville, Goshen, Port Henry, Addison, Hancock, Shoreham, Warren and
D A R State Park.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4386 7356 4413 7355 4414 7276 4384 7275
TIME...MOT...LOC 2213Z 267DEG 32KT 4399 7344

Hastings
Special weather statement, May 15, 5:36 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Burlington VT
636 PM EDT Fri May 15 2020

VTZ011-012-019-152330-
Eastern Rutland-Western Rutland-Windsor-
636 PM EDT Fri May 15 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT RUTLAND AND WINDSOR
COUNTIES...

At 635 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Proctor to Ira to near Dorset.
Movement was east at 45 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Rutland, Chester, Woodstock, Killington, Ludlow Village, Rutland
City, Wallingford, Rutland - Southern Vermont Airport, Pomfret,
Plymouth, Hartland, West Rutland, Ira, Mount Holly, Mount Tabor,
Shrewsbury, Danby, Bridgewater, Pittsford and Baltimore.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4325 7282 4330 7282 4330 7297 4329 7299
      4330 7298 4331 7319 4374 7315 4377 7222
      4375 7222 4370 7231 4360 7234 4357 7238
      4351 7240 4348 7238 4338 7242 4336 7239
      4333 7241 4331 7240 4323 7243 4322 7269
TIME...MOT...LOC 2235Z 273DEG 37KT 4367 7308 4355 7310 4328 7313

Hastings

The radar

The Burlington radar (KCXX), 61 km away, was scanning. The volume nearest the first event began at 22:47 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Addison

When
May 15, 5:47 PM EST
Where
Addison County, 2.94 mi NNE of Granville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
44.020, -72.830

Trees down on both sides of Route 100 between Granville and Warren Falls.

Thunderstorm Wind, Windsor

When
May 15, 6:15 PM EST to 6:17 PM EST
Where
Windsor County, 0.85 mi NE of Amsden
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
43.410, -72.490

Several reports of downed trees and power lines in the Cavendish-Amsden area including Knapp Brook road and barn damage on Senna road.

Thunderstorm Wind, Windsor

When
May 15, 6:18 PM EST
Where
Windsor County, 2.07 mi S of Hartland Four Corner
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
CoCoRaHS
Coordinates
43.520, -72.430

Tree down on utility line on Tinkham Hill road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2020Every state in 2020This day in weather historyWarnings in Vermont, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 881610, 881607, 881606.